Alert archive / Utah / Red Flag Warnings in 2019

Red Flag Warning 26, NWS Salt Lake City, UT

October 2, 2019Beaver County, Iron County, Washington County, Utah

NWS Salt Lake City, UT issued this red flag warning at Oct 2, 2019, 12:30 PM MDT for Beaver County, Iron County, Washington County, Utah. It took effect at Oct 3, 2019, 12:00 PM MDT. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Oct 2, 2019, 12:30 PM MDT (18:30 UTC)
In effect from
Oct 3, 2019, 12:00 PM MDT
Expired
Oct 3, 2019, 7:00 PM MDT
In force
7 hr
Issued by
NWS Salt Lake City, UT

Counties Beaver County, UT, Iron County, UT, Washington County, UT

The radar

The Cedar City radar (KICX), 50 km from the middle of the area, began a volume at 18:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Las Vegas, NV (KVEF), launched 12:00Z, 6.5 hours before the alert went out and 253 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 12:00Z on 2019-10-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Las Vegas, NV at 12:00Z on 2019-10-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -57 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3340 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
-57 m²/s²
0-3 km storm-relative helicity
75 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

396 
WWUS85 KSLC 021830
RFWSLC

URGENT - FIRE WEATHER MESSAGE
National Weather Service Salt Lake City UT
1230 PM MDT Wed Oct 2 2019

UTZ495-031130-
/O.NEW.KSLC.FW.W.0026.191003T1800Z-191004T0100Z/
Color Country West Desert-
1230 PM MDT Wed Oct 2 2019

...RED FLAG WARNING IN EFFECT FROM NOON TO 7 PM MDT THURSDAY FOR
WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONE 495...

The National Weather Service in Salt Lake City has issued a Red
Flag Warning for wind and low relative humidity, which is in
effect from noon to 7 PM MDT Thursday.

* AFFECTED AREA...Fire Weather Zone 495 Color Country West 
  Desert.

* WINDS...Southwest gusts around 30 mph.

* RELATIVE HUMIDITY...As low as 8 percent.

* IMPACTS...The combination of low humidity and very strong 
  winds will generate critical fire weather conditions, and any 
  new wildfire starts will grow rapidly.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions 
are either occurring now...or are imminent. A combination of 
strong winds...low relative humidity...and warm temperatures can 
contribute to extreme fire behavior.

&&

$$

UTZ484-488-489-494-498-031130-
/O.NEW.KSLC.FW.A.0015.191004T1800Z-191005T0200Z/
Tavaputs Plateau-Manti National Forest-San Rafael Swell-
Henry Mountains-Grand Staircase-
1230 PM MDT Wed Oct 2 2019

...FIRE WEATHER WATCH IN EFFECT FROM FRIDAY AFTERNOON THROUGH
FRIDAY EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE
WEATHER ZONES 484...488...489...494 AND 498...

The National Weather Service in Salt Lake City has issued a Fire
Weather Watch for wind and low relative humidity, which is in
effect from Friday afternoon through Friday evening.

* AFFECTED AREA...Fire Weather Zone 484 Tavaputs Plateau...Fire 
  Weather Zone 488 Manti National Forest...Fire Weather Zone 489 
  San Rafael Swell...Fire Weather Zone 494 Henry Mountains and 
  Fire Weather Zone 498 Grand Staircase.

* WINDS...Southwest gusts of 25-35 mph.

* RELATIVE HUMIDITY...As low as 6 percent.

* IMPACTS...The combination of low humidity and very strong 
  winds will generate critical fire weather conditions, and any 
  new wildfire starts will grow rapidly.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Fire Weather Watch means that there is a potential for critical
fire weather conditions. Continue to monitor for the latest
forecasts and for possible Red Flag Warnings.

&&

$$

For more information from NOAA/National Weather Service visit...
http://weather.gov/saltlakecity
4 follow-up statements
038 
WWUS85 KSLC 022110
RFWSLC

URGENT - FIRE WEATHER MESSAGE
National Weather Service Salt Lake City UT
310 PM MDT Wed Oct 2 2019

UTZ495-031200-
/O.CON.KSLC.FW.W.0026.191003T1800Z-191004T0100Z/
Color Country West Desert-
310 PM MDT Wed Oct 2 2019

...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TO 7 PM MDT
THURSDAY FOR DRY THUNDERSTORMS AND GUSTY OUTFLOW WINDS FOR FIRE
WEATHER ZONE 495...

* AFFECTED AREA...Fire Weather Zone 495 Color Country West 
  Desert.

* WINDS...Southwest gusts around 30-35 mph.

* RELATIVE HUMIDITY...As low as 7-12 percent.

* IMPACTS...The combination of low humidity and strong winds will
  generate critical fire weather conditions, and any new wildfire
  starts will grow rapidly.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now...or are imminent. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$

UTZ484-488-489-494-498-031200-
/O.CON.KSLC.FW.A.0015.191004T1800Z-191005T0200Z/
Tavaputs Plateau-Manti National Forest-San Rafael Swell-
Henry Mountains-Grand Staircase-
310 PM MDT Wed Oct 2 2019

...FIRE WEATHER WATCH REMAINS IN EFFECT FROM FRIDAY AFTERNOON
THROUGH FRIDAY EVENING FOR DRY THUNDERSTORMS AND GUSTY OUTFLOW
WINDS FOR FIRE WEATHER ZONES 484...488...489...494 AND 498...

* AFFECTED AREA...Fire Weather Zone 484 Tavaputs Plateau...Fire 
  Weather Zone 488 Manti National Forest...Fire Weather Zone 489 
  San Rafael Swell...Fire Weather Zone 494 Henry Mountains and 
  Fire Weather Zone 498 Grand Staircase.

* WINDS...Southwest gusts of 25-35 mph.

* RELATIVE HUMIDITY...As low as 8-15 percent.

* IMPACTS...The combination of low humidity and strong winds will
  generate critical fire weather conditions, and any new wildfire
  starts will grow rapidly.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Fire Weather Watch means that there is a potential for critical
fire weather conditions. Continue to monitor for the latest
forecasts and for possible Red Flag Warnings.

&&

$$

For more information from NOAA/National Weather Service visit...
http://weather.gov/saltlakecity
069 
WWUS85 KSLC 022112
RFWSLC

URGENT - FIRE WEATHER MESSAGE
National Weather Service Salt Lake City UT
312 PM MDT Wed Oct 2 2019

UTZ495-031200-
/O.CON.KSLC.FW.W.0026.191003T1800Z-191004T0100Z/
Color Country West Desert-
312 PM MDT Wed Oct 2 2019

...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TO 7 PM MDT
THURSDAY FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONE
495...

* AFFECTED AREA...Fire Weather Zone 495 Color Country West 
  Desert.

* WINDS...Southwest gusts around 30-35 mph.

* RELATIVE HUMIDITY...As low as 7-12 percent.

* IMPACTS...The combination of low humidity and strong winds 
  will generate critical fire weather conditions, and any new 
  wildfire starts will grow rapidly.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now...or are imminent. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$

UTZ484-488-489-494-498-031200-
/O.CON.KSLC.FW.A.0015.191004T1800Z-191005T0200Z/
Tavaputs Plateau-Manti National Forest-San Rafael Swell-
Henry Mountains-Grand Staircase-
312 PM MDT Wed Oct 2 2019

...FIRE WEATHER WATCH REMAINS IN EFFECT FROM FRIDAY AFTERNOON
THROUGH FRIDAY EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR
FIRE WEATHER ZONES 484...488...489...494 AND 498...

* AFFECTED AREA...Fire Weather Zone 484 Tavaputs Plateau...Fire 
  Weather Zone 488 Manti National Forest...Fire Weather Zone 489 
  San Rafael Swell...Fire Weather Zone 494 Henry Mountains and 
  Fire Weather Zone 498 Grand Staircase.

* WINDS...Southwest gusts of 25-35 mph.

* RELATIVE HUMIDITY...As low as 8-15 percent.

* IMPACTS...The combination of low humidity and strong winds 
  will generate critical fire weather conditions, and any new 
  wildfire starts will grow rapidly.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Fire Weather Watch means that there is a potential for critical
fire weather conditions. Continue to monitor for the latest
forecasts and for possible Red Flag Warnings.

&&

$$

For more information from NOAA/National Weather Service visit...
http://weather.gov/saltlakecity
064 
WWUS85 KSLC 030811
RFWSLC

URGENT - FIRE WEATHER MESSAGE
National Weather Service Salt Lake City UT
211 AM MDT Thu Oct 3 2019

UTZ495-032100-
/O.CON.KSLC.FW.W.0026.191003T1800Z-191004T0100Z/
Color Country West Desert-
211 AM MDT Thu Oct 3 2019

...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TODAY TO 7 PM MDT
THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER
ZONE 495...

* AFFECTED AREA...Fire Weather Zone 495 Color Country West 
  Desert.

* WINDS...Southwest gusts to around 30-35 mph.

* RELATIVE HUMIDITY...As low as 7-12 percent.

* IMPACTS...The combination of low humidity and strong winds will
  generate critical fire weather conditions. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now...or are imminent. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$

UTZ484-488-489-494-498-032100-
/O.CON.KSLC.FW.A.0015.191004T1800Z-191005T0200Z/
Tavaputs Plateau-Manti National Forest-San Rafael Swell-
Henry Mountains-Grand Staircase-
211 AM MDT Thu Oct 3 2019

...FIRE WEATHER WATCH REMAINS IN EFFECT FROM FRIDAY AFTERNOON
THROUGH FRIDAY EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR
FIRE WEATHER ZONES 484...488...489...494 AND 498...

* AFFECTED AREA...Fire Weather Zone 484 Tavaputs Plateau...Fire 
  Weather Zone 488 Manti National Forest...Fire Weather Zone 489 
  San Rafael Swell...Fire Weather Zone 494 Henry Mountains and 
  Fire Weather Zone 498 Grand Staircase.

* WINDS...Southwest gusts to around 25-35 mph.

* RELATIVE HUMIDITY...As low as 8-15 percent.

* IMPACTS...The combination of low humidity and strong winds 
  will generate critical fire weather conditions.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Fire Weather Watch means that there is a potential for critical
fire weather conditions. Continue to monitor for the latest
forecasts and for possible Red Flag Warnings.

&&

$$

For more information from NOAA/National Weather Service visit...
http://weather.gov/saltlakecity
122 
WWUS85 KSLC 032114
RFWSLC

URGENT - FIRE WEATHER MESSAGE
National Weather Service Salt Lake City UT
314 PM MDT Thu Oct 3 2019

UTZ484-488-489-494-498-041200-
/O.UPG.KSLC.FW.A.0015.191004T1800Z-191005T0200Z/
/O.NEW.KSLC.FW.W.0027.191004T1800Z-191005T0200Z/
Tavaputs Plateau-Manti National Forest-San Rafael Swell-
Henry Mountains-Grand Staircase-
314 PM MDT Thu Oct 3 2019

...RED FLAG WARNING IN EFFECT FROM NOON TO 8 PM MDT FRIDAY FOR
WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 484...488...
489...494 AND 498...

The National Weather Service in Salt Lake City has issued a Red
Flag Warning for wind and low relative humidity, which is in
effect from noon to 8 PM MDT Friday. The Fire Weather Watch is no
longer in effect.

* AFFECTED AREA...Fire Weather Zone 484 Tavaputs Plateau...Fire 
  Weather Zone 488 Manti National Forest...Fire Weather Zone 489 
  San Rafael Swell...Fire Weather Zone 494 Henry Mountains and 
  Fire Weather Zone 498 Grand Staircase.

* WINDS...Southwest gusts to around 25-35 mph.

* RELATIVE HUMIDITY...As low as 8-15 percent.

* IMPACTS...The combination of low humidity and strong winds 
  will generate critical fire weather conditions.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now...or are imminent. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$

UTZ495-040100-
/O.CON.KSLC.FW.W.0026.000000T0000Z-191004T0100Z/
Color Country West Desert-
314 PM MDT Thu Oct 3 2019

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM MDT THIS EVENING
FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONE 495...

* AFFECTED AREA...Fire Weather Zone 495 Color Country West 
  Desert.

* WINDS...Southwest gusts to around 30-35 mph.

* RELATIVE HUMIDITY...As low as 7-12 percent.

* IMPACTS...The combination of low humidity and strong winds 
  will generate critical fire weather conditions.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now...or are imminent. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$

For more information from NOAA/National Weather Service visit...
http://weather.gov/saltlakecity

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this red flag warning went out at Oct 2, 9:29 AM MDT, 3 hours 1 minute earlier.

Area forecast discussion, Oct 2, 9:29 AM MDT, 3 hours 1 minute before
Area Forecast Discussion
National Weather Service Salt Lake City UT
929 AM MDT Wed Oct 2 2019

.SYNOPSIS...
The upper level trough moving through Utah this morning will be
replaced by high pressure aloft later today. The next weather
disturbance will move east across the northern Rockies and
northern Great Basin late in the week.

&&

.DISCUSSION...
The upper level trough will finally progress to our east this
afternoon. Until then, isolated to scattered showers are expected
from the Wasatch Front eastward. The center of the closed low
nears the Idaho border from the north which may end up being a
focus for precipitation during the next several hours.

A quick transition to tranquil weather conditions will ensue this
afternoon, supported by strong height rises and warming aloft.
With high pressure building into northern Utah this afternoon,
mixing should limit how much temperatures warm.

&&

.PREVIOUS DISCUSSION...
The upper level trough moving east across northern Utah/southwest
Wyoming early this morning will exit the area by late this
morning. Light showers and/or virga have developed along the low-
level baroclinic across northern Utah with dynamic support from
the upper level trough. This precip will persist through around
mid-morning, then exit to the east across Wyoming with the main
trough.

A shortwave ridge will follow the exiting trough for later this
afternoon/this evening. The next upper level trough currently over
the Gulf of Alaska will reach the Pacific Northwest/BritCol coast
by Thursday afternoon. Downstream from this feature an
increasingly strong and warm southwest flow aloft will develop
across the Great Basin. The warmer and better mixed air mass over
Utah will allow temperatures to finally climb back to seasonal
norms Thursday afternoon.

The aforementioned trough will continue on an eastward track
across the northern Rockies/northern Great Basin Friday through
early Saturday. The southern end of this trough will dip into
northern Utah, though the best dynamic and thermal support for
lift will remain well removed to the north of the forecast area.

A relatively shallow cold air push driven by the passing trough
will invade the northern third of the state late Friday afternoon
through Saturday. Precip for the most part should remain north of
the forecast area closer to the stronger dynamic/thermal support
for lift near the center of the trough. Though limited, can not
rule out a few light showers in the colder air across far northern
Utah as the trough axis passes through the area early Saturday.

Trailing trough is expected to bring some additional shortwave
energy back into Utah and southwest Wyoming Saturday night/Sunday
morning, and bring the frontal boundary into southern Utah.
However, given the anticipated dry airmass, little in the way of
associated precipitation is anticipated.

Behind the exiting trough, high pressure is expected to return
beginning late Sunday/early Monday, remaining in place through at
least Tuesday. This will bring dry conditions and rapid warming of
the airmass over the area, though lack of mixing will limit warming
in many valley locations. A Pacific Northwest trough moving onshore
is expected to weaken the ridge by day seven, resulting in slight
cooling of temperatures over the area.

&&

.AVIATION...
Ceilings are beginning to lift at the SLC terminal this morning
above 7000 feet AGL. Winds are expected to establish out of the
northwest between 17z and 18z and continue through 04z.

&&

.FIRE WEATHER...
With the trough crossing overhead finally today, RH should trend
drier across the north compared to yesterday during the afternoon.
Winds across the south should abate as well.

Thursday will be the warmest day this week for most, with the
next cold front providing cooling temperatures and rising RH
Friday into the upcoming weekend across the north. Winds should
increase Thursday into Friday, bringing the next potential period
of critical fire weather conditions south of I-80.

Cool and moist across the north this upcoming weekend, with gusty
winds persisting through Saturday. Across the south this weekend,
light winds with mild temperatures and low humidity are expected.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...None.
WY...None.
&&

PUBLIC...10/Conger/Traphagan
AVIATION...Dewey
FIRE WEATHER...10

For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity

For frequently asked questions about the Area Forecast Discussion
visit...
http://weather.gov/saltlakecity/general/afd_faqs.php
Hazardous weather outlook, Oct 2, 7:55 AM MDT, 4 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service Salt Lake City UT
755 AM MDT Wed Oct 2 2019

UTZ001>016-019>021-517-518-WYZ021-031400-
Cache Valley/Utah Portion-Northern Wasatch Front-
Salt Lake and Tooele Valleys-Southern Wasatch Front-
Great Salt Lake Desert and Mountains-Wasatch Mountain Valleys-
Wasatch Mountains I-80 North-Wasatch Mountains South of I-80-
Western Uinta Mountains-Wasatch Plateau/Book Cliffs-
Western Uinta Basin-Castle Country-San Rafael Swell-
Sanpete/Sevier Valleys-West Central Utah-Southwest Utah-
Utahs Dixie and Zion National Park-South Central Utah-
Glen Canyon Recreation Area/Lake Powell-Central Mountains-
Southern Mountains-Southwest Wyoming-
755 AM MDT Wed Oct 2 2019

This Hazardous Weather Outlook is for the western two thirds of
Utah and southwest Wyoming.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Critical Fire Weather conditions are expected locally Thursday,
and more widespread Friday south of I-80.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

For more information from NOAA/s National Weather Service visit...
http://weather.gov/saltlakecity

For information on potential road travel impacts visit...
http://www.udottraffic.utah.gov/roadweatherforecast.aspx

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 2, 12:30 PM MDTFire Weather WatchSLCCarbon, Duchesne, Emery, Garfield, Kane, San Juan and 5 more27 hr
Oct 2, 3:07 PM MDTHard Freeze WarningSLC18 hr

Nearby

Red Flag Warnings in Utah, 2019Every red flag warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.